Alert archive / West Virginia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 103, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Aug 13, 2018, 2:49 PM EDT for Calhoun County, Clay County, Roane County, West Virginia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2018, 2:49 PM EDT (18:49 UTC)
- Expired
- Aug 13, 2018, 3:15 PM EDT
- In force
- 26 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Calhoun County, WV, Clay County, WV, Roane County, WV
The radar
The Charleston,WV radar (KRLX), 59 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 311 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 712 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
755
WUUS51 KRLX 131849
SVRRLX
WVC013-015-087-131915-
/O.NEW.KRLX.SV.W.0103.180813T1849Z-180813T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
249 PM EDT MON AUG 13 2018
The National Weather Service in Charleston West Virginia has issued a
* Severe Thunderstorm Warning for...
South central Calhoun County in north central West Virginia...
Southeastern Roane County in central West Virginia...
Northern Clay County in north central West Virginia...
* Until 315 PM EDT.
* At 249 PM EDT, a severe thunderstorm was located over Wallback, or
7 miles northwest of Clay, moving southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Clay, Big Otter, Wallback, Nebo, Ivydale, Chloe and Procious.
This includes Interstate 79 between mile markers 29 and 43.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3841 8106 3851 8123 3851 8122 3853 8120
3853 8123 3852 8126 3853 8127 3871 8112
3860 8097 3859 8097 3860 8096 3856 8091
TIME...MOT...LOC 1849Z 302DEG 7KT 3856 8113
HAIL...1.00IN
WIND...60MPH
$$
ABE2 follow-up statements
001
WWUS51 KRLX 131904
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
304 PM EDT MON AUG 13 2018
WVC013-087-131913-
/O.CAN.KRLX.SV.W.0103.000000T0000Z-180813T1915Z/
Calhoun WV-Roane WV-
304 PM EDT MON AUG 13 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CALHOUN AND
SOUTHEASTERN ROANE COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3841 8106 3851 8123 3856 8114 3858 8111
3865 8104 3860 8097 3859 8097 3860 8096
3856 8091
TIME...MOT...LOC 1903Z 302DEG 7KT 3854 8110
$$
WVC015-131915-
/O.CON.KRLX.SV.W.0103.000000T0000Z-180813T1915Z/
Clay WV-
304 PM EDT MON AUG 13 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR NORTHERN CLAY COUNTY...
At 303 PM EDT, a severe thunderstorm was located over Wallback, or
near Clay, moving southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Clay, Big Otter, Wallback, Nebo, Ivydale and Procious.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3841 8106 3851 8123 3856 8114 3858 8111
3865 8104 3860 8097 3859 8097 3860 8096
3856 8091
TIME...MOT...LOC 1903Z 302DEG 7KT 3854 8110
HAIL...1.00IN
WIND...60MPH
$$
ABE230
WWUS51 KRLX 131915
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
315 PM EDT MON AUG 13 2018
WVC015-131924-
/O.EXP.KRLX.SV.W.0103.000000T0000Z-180813T1915Z/
Clay WV-
315 PM EDT MON AUG 13 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CLAY COUNTY WILL
EXPIRE AT 315 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 3841 8106 3851 8123 3856 8114 3858 8111
3865 8104 3860 8097 3859 8097 3860 8096
3856 8091
TIME...MOT...LOC 1914Z 302DEG 7KT 3853 8108
$$
ABEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:25 PM EDT, 24 minutes earlier.
Area forecast discussion, Aug 13, 2:25 PM EDT, 24 minutes before
Area Forecast Discussion National Weather Service Charleston WV 225 PM EDT Mon Aug 13 2018 .SYNOPSIS... A closed upper low begrudgingly shifts east Tuesday. Mid level ridging occurs for mid week, followed by another trough and weak cold front by late in the week. && .NEAR TERM /THROUGH TUESDAY/... As of 225 PM Monday... Convection firing along a north/south line at this hour just west of the I-79 corridor. Slow moving showers and storm are justifying the marginal risk of excessive from WPC for today, but so far, the coverage is manageable. Peak heating still to come in the next few hours, so do expect an overall increase in the activity, waning with sunset. Will not eliminate the POPs going into the overnight, and expanded the area around the entire CWA given the closed upper low still influencing the region despite the eastward drift. Should have enough elevated CAPE for any small impulse to kick up the isolated shower or storm during this time frame. The closed low continues to move east on Tuesday, with lingering POPs over the northern tier of counties, but the available mid level moisture that is the primary source for this activity will be exiting into Pennsylvania. Temperatures on the slow uptick for Tuesday with recovering heights and brief ridging aloft. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... As of 302 AM Monday... Aforementioned upper low will continue to slowly shift east on Tuesday with drier northerly flow aloft prevailing across the region. This should result in much lower precip chances existing across the area, as compared to much of last week. A brief period of mid level ridging is then prog to occur Wed and possibly Thursday. Increase in height fields and associated subsident airmass will lead to very warm to hot temps for Wed and Thursday with a few locations possibly flirting with 90s degrees for max temps. Precip chances will be minimal to nil for these days, but an isolated shower/storm may develop if max temps end up being warmer than currently forecast (and convective temps are reached/exceeded). && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... As of 302 Monday... Mid level ridging shifts east late this week followed by another potent mid/upper level trough pushing east across the Great Lakes and Ohio River Valley. This will lead to renewed chances of showers and thunderstorms for late this week and the upcoming weekend. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... As of 125 PM Monday... Scattered convection will continue through the main daylight/daytime heating hours. Using VCTS/CB with TEMPO thunder at the most likely terminals to be affected directly by storms. The upper level low pressure system will slowly drift to the east, but will still leave the potential for isolated convection through the night, but will not represent this at this time. Fog in the river valleys will form where the sky cover clears enough tonight, which may be difficult at the CKB location. Expect lesser coverage of convection forming towards the back end of the TAF on Tuesday. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing and location of convection could vary. Fog formation timing could vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H M H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H M EKN CONSISTENCY H H H H H H H H H M H H PKB CONSISTENCY M H H H H H H H H H H M CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z TUESDAY... IFR or worse in fog Tuesday morning. IFR possible in mainly afternoon and evening thunderstorms throughout the week. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...26/RH NEAR TERM...26 SHORT TERM...RH LONG TERM...RH AVIATION...26
Hazardous weather outlook, Aug 13, 4:38 AM EDT, 10 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 438 AM EDT Mon Aug 13 2018 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-140845- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 438 AM EDT Mon Aug 13 2018 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 13, 1:57 PM EDT, 52 minutes before
Special Weather Statement National Weather Service Charleston WV 157 PM EDT MON AUG 13 2018 WVZ017>019-029-131830- Calhoun-Ritchie-Wirt-Gilmer- 157 PM EDT MON AUG 13 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CALHOUN...SOUTHERN RITCHIE...NORTHWESTERN GILMER AND NORTHEASTERN WIRT COUNTIES... At 156 PM EDT, a strong thunderstorm was located 8 miles north of Grantsville, moving south at 10 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Glenville, Grantsville, Newberne, Smithville, Big Springs, Berea, Brohard, Tanner, Macfarlan, Burnt House and Munday. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3913 8129 3918 8095 3893 8083 3888 8119 TIME...MOT...LOC 1756Z 338DEG 8KT 3904 8107 ABE
Special weather statement, Aug 13, 2:14 PM EDT, 35 minutes before
Special Weather Statement National Weather Service Charleston WV 214 PM EDT MON AUG 13 2018 WVZ020-030-031-131845- Doddridge-Harrison-Lewis- 214 PM EDT MON AUG 13 2018 ...A STRONG THUNDERSTORM WILL AFFECT DODDRIDGE...NORTHERN LEWIS AND SOUTHWESTERN HARRISON COUNTIES... At 214 PM EDT, a strong thunderstorm was located near Salem, or 12 miles northwest of Weston, moving southeast at 15 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Weston, Salem, West Union, Jackson Mill, West Milford, Jane Lew, Camden, Blandville, Avon, Wolf Summit, New Milton, Smithburg, Alum Bridge, Center Point and Sedalia. THIS INCLUDES THE FOLLOWING HIGHWAYS... Interstate 79 near mile marker 95, and between mile markers 101 and 108. Route 50 in West Virginia between mile markers 50 and 72. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3930 8085 3942 8057 3909 8031 3896 8061 TIME...MOT...LOC 1814Z 330DEG 12KT 3920 8059 ABE
Special weather statement, Aug 13, 2:28 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Charleston WV
228 PM EDT MON AUG 13 2018
WVZ015-026-131915-
Boone-Kanawha-
228 PM EDT MON AUG 13 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL KANAWHA AND NORTHERN
BOONE COUNTIES...
At 228 PM EDT, a strong thunderstorm was located near Julian, or 8
miles north of Madison, moving southeast at 10 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Charleston, Madison, South Charleston, Chesapeake, Marmet, Belle,
Cedar Grove, East Bank, Glasgow, Julian, Danville, Seth, Ashford,
Foster and Racine.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
West Virginia Turnpike between mile markers 82 and 92.
Route 119 between mile markers 53 and 63, and between mile markers
71 and 75.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3814 8188 3815 8188 3815 8189 3818 8187
3818 8185 3820 8185 3823 8182 3822 8180
3824 8181 3833 8172 3822 8140 3797 8172
TIME...MOT...LOC 1828Z 313DEG 11KT 3819 8178
ABESpecial weather statement, Aug 13, 2:38 PM EDT, 11 minutes before
Special Weather Statement National Weather Service Charleston WV 238 PM EDT MON AUG 13 2018 WVZ015-016-027-517-519-131930- Clay-Roane-Kanawha-Northwest Nicholas-Northwest Fayette- 238 PM EDT MON AUG 13 2018 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL NICHOLAS... NORTHEASTERN KANAWHA...SOUTH CENTRAL ROANE...SOUTHWESTERN CLAY AND NORTHWESTERN FAYETTE COUNTIES... At 238 PM EDT, a strong thunderstorm was located near Glen, or 11 miles southwest of Clay, moving southeast at 20 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... Clay, Clendenin, Gauley Bridge, Glen, Amma, Bickmore, Procious, Swiss, Indore, Bentree, Left Hand, Pond Gap and Drennan. This includes Interstate 79 between mile markers 16 and 29. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3854 8144 3862 8125 3831 8091 3815 8127 TIME...MOT...LOC 1838Z 331DEG 16KT 3835 8124 ABE
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 8:46 PM EDT | Special Weather Statement | RLX | Randolph | 44 min |
| Aug 12, 9:41 PM EDT | Special Weather Statement | RLX | Pocahontas | 49 min |
| Aug 13, 1:57 PM EDT | Special Weather Statement | RLX | Ritchie | 33 min |
| Aug 13, 2:14 PM EDT | Special Weather Statement | RLX | Doddridge | 31 min |
| Aug 13, 2:28 PM EDT | Special Weather Statement | RLX | Boone | 47 min |
| Aug 13, 2:38 PM EDT | Special Weather Statement | RLX | Clay | 52 min |
| Aug 13, 3:38 PM EDT | Special Weather Statement | RLX | Braxton, Nicholas, Webster | 52 min |
| Aug 13, 3:49 PM EDT | Severe Thunderstorm Warning | RLX | Barbour, Taylor | 41 min |
| Aug 13, 4:02 PM EDT | Special Weather Statement | RLX | Kanawha | 43 min |
| Aug 13, 4:23 PM EDT | Special Weather Statement | RLX | Jackson | 37 min |
| Aug 13, 4:56 PM EDT | Special Weather Statement | RLX | Kanawha | 34 min |
| Aug 13, 5:08 PM EDT | Special Weather Statement | RLX | Jackson | 37 min |
| Aug 13, 5:23 PM EDT | Special Weather Statement | RLX | Pleasants | 37 min |
| Aug 13, 5:34 PM EDT | Flash Flood Warning | RLX | Jackson | 87 min |
| Aug 13, 5:40 PM EDT | Severe Thunderstorm Warning | RLX | Pleasants | 50 min |
| Aug 13, 6:26 PM EDT | Special Weather Statement | RLX | Gilmer | 49 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.